Alert archive / Mississippi / Special Weather Statements in 2011

Special Weather Statement, NWS Memphis, TN

July 13, 2011Lafayette County, Mississippi

NWS Memphis, TN issued this special weather statement at Jul 13, 2011, 6:21 PM CDT for Lafayette County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2011, 6:21 PM CDT (23:21 UTC)
Expired
Jul 13, 2011, 6:45 PM CDT
In force
24 min
Issued by
NWS Memphis, TN

County Lafayette County, MS

The radar

The Columbus AFB radar (KGWX), 111 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2379 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

861 
WWUS84 KMEG 132321
SPSMEG

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
621 PM CDT WED JUL 13 2011

MSZ002-013>015-022-132345-
UNION MS-PONTOTOC MS-MARSHALL MS-LAFAYETTE MS-CALHOUN MS-
621 PM CDT WED JUL 13 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 645 PM CDT FOR...

  NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  EXTREME SOUTHEASTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES WEST OF DENMARK AT 621 PM CDT...
MOVING NORTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CALHOUN...LAFAYETTE...MARSHALL...PONTOTOC AND UNION
COUNTIES...INCLUDING LOCATIONS NEAR HOLLY SPRINGS NATIONAL FOREST AND
OXFORD...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3412 8948 3418 8951 3419 8951 3419 8953
      3451 8973 3456 8924 3427 8906
TIME...MOT...LOC 2321Z 233DEG 9KT 3433 8939

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Jul 13, 3:39 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 13, 3:39 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT WED JUL 13 2011

.DISCUSSION...FORECAST FOCUS ON THUNDERSTORM POTENTIAL FOR THE
REMAINDER OF THE DAY...THEN ON HEAT AND MORE STORMS INTO THE
WEEKEND.

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.

A CONTAMINATED ENVIRONMENT LEFT FROM THE OUTFLOWS OF THIS MORNING
HAVE KEPT THINGS RATHER STABLE THIS AFTERNOON. A FEW STORMS HAVE
POPPED UP OVER ARKANSAS...BUT THESE ARE FEW AND FAR BETWEEN. OTHER
STORMS HAVE FIRED ON THE INITIAL OUTFLOW BOUNDARY NOW SOUTH OF
TUPELO. THE REST OF THE MIDSOUTH IS MOSTLY SUNNY AND SEASONABLY
HOT. ONCE THE OUTFLOW MAKES IT BEYOND CLARKSDALE AND COLUMBUS THIS
AFTERNOON...HEAT INDEX READINGS WILL FALL BELOW 110. THUS...WILL
DOWNGRADE THE EXCESSIVE HEAT WARNING TO A HEAT ADVISORY FOR THE
REST OF NORTHERN MISSISSIPPI.

SINCE STORMS HAVEN/T REALLY FIRED YET...I CAN/T SEE THEM FIRING AS
THE AFTERNOON DRAWS LONGER AND THE SUN BEGINS TO SET. THUS HAVE
REDUCED POPS EVERYWHERE EXCEPT ACROSS ARKANSAS WHERE THE MOST
ACTIVITY HAS BEEN.

REMNANT BOUNDARIES LEFT IN PLACE AS UPPER RIDGE RETROGRADES AND
REALLY BUILDS OVER THE PLAINS FOR LATE WEEK SHOULD BRING
RELATIVELY COOLER TEMPERATURES AND CHANCES FOR THUNDERSTORMS
THURSDAY AND FRIDAY. DEW POINTS ARE EXPECTED TO CREEP UPWARD AGAIN
ALONG THE NEARLY WASHED OUT BOUNDARY ACROSS THE SOUTH AND WESTERN
AREAS THURSDAY. THIS WILL KEEP HEAT INDICES AOA 105 SO WILL EXTEND
THE HEAT ADVISORY THROUGH 7 PM THURSDAY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY.

THE 500 MB RIDGE WILL BUILD SIGNIFICANTLY OVER THE CENTRAL PLAINS
THIS WEEKEND...TO THE TUNE OF 600 DAM. THE MIDSOUTH WILL BE ON THE
SOUTHERN PERIPHERY OF THIS RIDGE. CHANCES FOR STORMS WILL CONTINUE
SATURDAY...BUT WILL LIKELY TAPER OFF BY SUNDAY AND EARLY NEXT WEEK
WHEN THE RIDGE REACHES PEAK INTENSITY. BEST CHANCES FOR ANY
ACTIVITY THIS WEEKEND AND EARLY NEXT WEEK WILL BE ACROSS THE
SOUTH...OR TO THE SOUTH.

DESPITE 594 DAM HEIGHTS OVER THE MIDSOUTH AND 1000-500 MB
THICKNESSES OF 579-582 DAM...925 MB TEMPS ARE RELATIVELY COOL IN
THE MID 20S C. THEREFORE WAS A BIT CAUTIOUS ON HIGH TEMPS FOR THIS
PERIOD - KEEPING THEM ON THE LOW SIDE OF GUIDANCE. EVEN MID 90S
MAY BE TOO HIGH IN PLACES. BY THE MIDDLE OF NEXT WEEK THE RIDGE
WILL BEGIN TO BUILD A BIT FURTHER SOUTH AND THE THERMAL RIDGE OVER
THE SOUTHERN PLAINS THROUGH THE LOWER GREAT LAKES WILL ALSO SETTLE
OVER THE OHIO VALLEY TUESDAY THROUGH THURSDAY. THUS...HIGHS WILL
LIKELY RETURN TO THE UPPER 90S OR A BIT ABOVE 100 ESPECIALLY
ACROSS THE NORTH DURING THIS TIME. DEW POINTS THROUGH THE LONG
RANGE WILL REMAIN IN THE LOW TO MID 70S...SO HEAT INDICES WILL
NEED TO BE WATCHED AND ESPECIALLY IF HIGH TEMPS ARE A BIT HIGHER
THAN CURRENTLY ANTICIPATED. HEAT ADVISORIES AND HEAT WARNINGS ARE
MORE LIKELY AGAIN BY THE MIDDLE OF NEXT WEEK. LOW TEMPERATURES
THROUGH THE PERIOD SHOULD REMAIN SEVERAL DEGREES ABOVE AVERAGE.

BORGHOFF

&&

.AVIATION...

18Z TAF CYCLE

VFR CONDITIONS ARE EXPECTED AT ALL SITES DURING THE NEXT 24 HOURS.
A LARGE OUTFLOW BOUNDARY HAS MOVED ACROSS THE REGION...STABILIZING
THE ATMOSPHERE BEHIND THE BOUNDARY. STORMS HAVE DEVELOPED AHEAD OF
THE OUTFLOW NEAR KTUP...SO HAVE MENTIONED VCTS AT KTUP FOR THIS
AFTERNOON. KMEM...KMKL...AND KJBR WILL MOST LIKELY NOT SEE STORMS
DURING THE AFTERNOON HOURS...HOWEVER I CAN NOT TOTALLY RULE OUT
STORMS. SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS ARKANSAS
LATER THIS EVENING AND TONIGHT. HAVE MENTIONED THUNDERSTORMS AT KJBR BUT
HAVE ONLY MENTIONED VCTS AT KMEM AND CB AT KMKL AND KTUP.
CONFIDENCE IS LOW WITH RESPECT TO TIMING AND COVERAGE OF
PRECIPITATION DUE TO MODEL INCONSISTENCIES AND LACK OF DEVELOPMENT
SO FAR THIS AFTERNOON. PREVAILING WINDS WILL BE LIGHT AND FROM THE
NORTH AT ALL SITES.

RRH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  77  94  77  94 /  40  40  20  20
MKL  73  93  72  93 /  30  30  20  20
JBR  75  90  74  95 /  40  40  20  20
TUP  76  97  76  95 /  30  40  20  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR CRITTENDEN-CROSS-LEE
     AR-PHILLIPS-ST. FRANCIS.

MO...NONE.
MS...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR BENTON MS-CALHOUN-
     CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-
     MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-
     TIPPAH-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR SHELBY.

&&
Hazardous weather outlook, Jul 13, 3:49 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
349 PM CDT WED JUL 13 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-141345-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
349 PM CDT WED JUL 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR AREAS SOUTH OF A LINE FROM CHERRY
VALLEY ARKANSAS TO MEMPHIS TO BOONEVILLE MISSISSIPPI.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING WITH
GUSTY WINDS THE MAIN THREAT. HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HEAT ADVISORY CONTINUES THROUGH THURSDAY AFTERNOON SOUTH OF A LINE
FROM CHERRY VALLEY ARKANSAS TO MEMPHIS TO BOONEVILLE MISSISSIPPI.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS THE
MID SOUTH THURSDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN ON
THURSDAY.

BORGHOFF

In the hours before

Special weather statement, Jul 13, 12:57 PM CDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1257 PM CDT WED JUL 13 2011

MSZ016-017-131830-
LEE MS-ITAWAMBA MS-
1257 PM CDT WED JUL 13 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 130 PM CDT FOR...

  WESTERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  EASTERN LEE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 5
MILES WEST OF MANTACHIE AT 1257 PM CDT...MOVING SOUTH AT 15 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ITAWAMBA AND LEE COUNTIES...INCLUDING LOCATIONS NEAR
TOMBIGBEE STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3417 8838 3414 8869 3443 8870 3445 8848
TIME...MOT...LOC 1757Z 353DEG 15KT 3433 8858
Special weather statement, Jul 13, 2:41 PM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
241 PM CDT WED JUL 13 2011

MSZ017-024-132015-
MONROE MS-ITAWAMBA MS-
241 PM CDT WED JUL 13 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...

  SOUTH CENTRAL ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS UP
TO 50 MPH WAS LOCATED OVER AMORY AT 241 PM CDT...MOVING SOUTH AT 10
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ITAWAMBA AND MONROE COUNTIES...INCLUDING LOCATIONS NEAR
ABERDEEN AND AMORY...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3386 8823 3381 8823 3379 8824 3374 8856
      3407 8862 3412 8832 3392 8822 3386 8822
TIME...MOT...LOC 1941Z 339DEG 10KT 3400 8845

RRH
Special weather statement, Jul 13, 4:29 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
429 PM CDT WED JUL 13 2011

MSZ013-021-022-132145-
YALOBUSHA MS-LAFAYETTE MS-CALHOUN MS-
429 PM CDT WED JUL 13 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...

  NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTH CENTRAL LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 4
MILES WEST OF BANNER AT 430 PM CDT. THE STORM WAS NEARLY STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CALHOUN...LAFAYETTE AND YALOBUSHA COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

&&

LAT...LON 3394 8942 3405 8962 3421 8949 3409 8932
TIME...MOT...LOC 2130Z 040DEG 1KT 3408 8948
Special weather statement, Jul 13, 6:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
621 PM CDT WED JUL 13 2011

MSZ002-013>015-022-132345-
UNION MS-PONTOTOC MS-MARSHALL MS-LAFAYETTE MS-CALHOUN MS-
621 PM CDT WED JUL 13 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 645 PM CDT FOR...

  NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  EXTREME SOUTHEASTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES WEST OF DENMARK AT 621 PM CDT...
MOVING NORTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CALHOUN...LAFAYETTE...MARSHALL...PONTOTOC AND UNION
COUNTIES...INCLUDING LOCATIONS NEAR HOLLY SPRINGS NATIONAL FOREST AND
OXFORD...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3412 8948 3418 8951 3419 8951 3419 8953
      3451 8973 3456 8924 3427 8906
TIME...MOT...LOC 2321Z 233DEG 9KT 3433 8939

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:07 PM CDTSpecial Weather StatementMEGPontotoc23 min
Jul 13, 12:57 PM CDTSpecial Weather StatementMEGLee33 min
Jul 13, 2:41 PM CDTSpecial Weather StatementMEGMonroe34 min
Jul 13, 4:29 PM CDTSpecial Weather StatementMEGCalhoun16 min
Jul 13, 6:08 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola, Yalobusha37 min
Jul 13, 6:32 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Pontotoc, Union28 min
Jul 13, 4:43 AM CDTSpecial Weather StatementMEGGreene47 min
Jul 13, 5:57 AM CDTFlash Flood WarningMEGClay, Greene, Lawrence, Randolph101 min

Nearby

Special Weather Statements in Mississippi, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.